RICHARD E. KANNER, M.D., F.A.C.P.
To the editor: Zwillich and co-workers presented an interesting paper on theophylline-induced seizures in the June 1975 issue (Ann Intern Med 83:784-787). I wonder if they obtained arterial blood gases either just prior to, or during the seizure in any of their patients. I know the authors are well aware that theophylline can be a respiratory stimulant (1) and that respiratory alkalosis can cause seizures (2). Could theophylline, at the high levels noted in their patients, be such a marked respiratory stimulant as to lead to severe alkalosis and seizures? If this is the explanation, it obviously would affect the
Learn more about subscription options.
Register Now for a free account.
KANNER RE. Theophylline. Ann Intern Med. 1975;83:579–580. doi: 10.7326/0003-4819-83-4-579_2
Download citation file:
Published: Ann Intern Med. 1975;83(4):579-580.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only